Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 388, NWS Birmingham, AL

July 1, 2005Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 1, 2005, 2:52 PM CDT for Talladega County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 2:52 PM CDT (19:52 UTC)
Expired
Jul 1, 2005, 3:15 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1455 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 011952
SVRBMX
ALC121-012015-
/O.NEW.KBMX.SV.W.0388.050701T1952Z-050701T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF LINCOLN

* UNTIL 315 PM CDT

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LINCOLN...AND MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF TALLADEGA COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3367 8614 3355 8618 3354 8599 3367 8605

$$

10
1 follow-up statement
000 
WWUS54 KBMX 011957
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT FRI JUL 1 2005

ALC121-012015-
/O.CON.KBMX.SV.W.0388.000000T0000Z-050701T2015Z/
TALLADEGA AL-
257 PM CDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR NORTH
CENTRAL TALLADEGA COUNTY...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LINCOLN...MOVING EAST
AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF TALLADEGA COUNTY.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3367 8614 3355 8618 3354 8599 3367 8605

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:45 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 1, 10:45 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CDT FRI JUL 1 2005

.UPDATED...
OUTFLOW BOUNDARY FROM MCS IS JUST ABOUT TO MOVE INTO
MARION AND LAMAR COUNTIES.  THE BOUNDARY IS MOVING SOUTHEAST AT 20
MPH...AND WILL BE FOCUS FOR CONVECTION THE REMAINDER OF TODAY.
AIRMASS IS VERY UNSTABLE WITH SFC DEWPOINTS IN THE MIDDLE 70S ACROSS
CENTRAL ALABAMA AND SURFACE BASED CAPES NEAR 3000 J/KG OVER WEST
ALABAMA.
MAIN INHIBITOR TO CONVECTION WILL BE WARM TEMPERATURES ALOFT...
WHERE 500MB TEMPS ARE NEAR -5 CELSIUS.  PRIMARY THREAT FROM STORMS
THIS AFTERNOON WILL BE WET MIRCOBURSTS DUE TO PRESENCE OF DRY MID
LEVEL AIR.

RAISED TODAYS HIGH TEMPS SLIGHTLY FOR AREAS FROM BIRMINGHAM
EASTWARD.  MOST LOCATIONS SOUTH OF INTERSTATE 20 WILL LIKELY SEE
TEMPS CLIMB TO NEAR 95 BEFORE THUNDERSTORMS ARRIVE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/ROSE
Hazardous weather outlook, Jun 30, 6:01 PM CDT, 20 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT THU JUN 30 2005

ALZ011>015-017>050-012301-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
601 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

STRONG THUNDERSTORMS ARE POSSIBLE FRIDAY ACROSS CENTRAL ALABAMA...
MAINLY DURING THE HEAT OF DAY BETWEEN 1 PM AND 8 PM CDT.  THE PRIMARY
HAZARD FROM THE STORMS IS GUSTY WINDS UP TO 50 MPH.

THE COMBINATION OF UNSTABLE AIR...ABUNDANT LOW LEVEL MOISTURE...
DRY MID LEVEL AIR...AND ENHANCED LIFT FROM AN APPROACHING COLD
FRONT WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
CENTRAL ALABAMA DURING THE DAY ON FRIDAY.  SOME OF THESE STORMS
MAY BE STRONG WITH GUSTY WINDS UP TO 50 MPH AS THE MAIN HAZARD...
THOUGH SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES ARE POSSIBLE AS WELL.

AT THIS TIME...THINK AREAS ALONG AND NORTH OF INTERSTATE 20 WILL
HAVE THE BEST CHANCE FOR STRONG STORMS ON FRIDAY.  AN ISOLATED
SEVERE STORM IS POSSIBLE AS WELL.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT ACTIVATION OF STORM SPOTTERS
AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED ON FRIDAY.
BEYOND FRIDAY...ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MBS/91

In the hours before

Special weather statement, Jul 1, 11:43 AM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1143 AM CDT FRI JUL 1 2005

ALZ014-011715-
WINSTON-
1143 AM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 1215
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HALEYVILLE...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HALEYVILLE AND DOUBLE
SPRINGS THROUGH 1215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, Jul 1, 11:57 AM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 AM CDT FRI JUL 1 2005

ALZ012-011730-
LAMAR-
1157 AM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 1230 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF MOLLOY...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY...MILLPORT AND
KENNEDY THROUGH 1230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, Jul 1, 12:52 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT FRI JUL 1 2005

ALZ023-011845-
TUSCALOOSA-
1252 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
145 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 12 MILES NORTH OF SAMANTHA TO 11 MILES
WEST OF SAMANTHA...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SAMANTHA...NORTHPORT AND TUSCALOOSA THROUGH 145 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 1, 1:11 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT FRI JUL 1 2005

ALZ015-011900-
WALKER-
111 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 200 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF OAKMAN...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...TUTWILER AND
GOODSPRINGS THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 1, 1:47 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CDT FRI JUL 1 2005

ALZ024-011945-
JEFFERSON-
147 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 245
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 9 MILES NORTHWEST OF SYLVAN SPRINGS TO 12
MILES NORTHWEST OF NORTH JOHNS...MOVING EAST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SYLVAN
SPRINGS...NORTH JOHNS...MINOR...HUEYTOWN...HOMEWOOD...FULTONDALE...
BIRMINGHAM AIRPORT AND BIRMINGHAM THROUGH 245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

10
Special weather statement, Jul 1, 2:45 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT FRI JUL 1 2005

ALZ026-012015-
ST. CLAIR-
245 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 315
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RIVERSIDE...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PELL CITY AND
RIVERSIDE THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:42 PM CDTSevere Thunderstorm WarningBMXSumter18 min
Jul 1, 4:02 PM CDTSevere Thunderstorm WarningBMXCleburne43 min
Jul 1, 4:17 PM CDTSevere Thunderstorm WarningBMXSumter43 min
Jul 1, 4:57 PM CDTSevere Thunderstorm WarningBMXMarengo48 min
Jul 1, 4:59 PM CDTSevere Thunderstorm WarningBMXSumter16 min
Jul 1, 6:22 PM CDTSevere Thunderstorm WarningBMXElmore23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.